Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 142, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 12, 2022, 4:43 PM MST for Graham County, Greenlee County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2022, 4:43 PM MST (23:43 UTC)
- Expired
- Sep 12, 2022, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 155 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
505
WGUS55 KTWC 122343
FFWTWC
AZC009-011-130245-
/O.NEW.KTWC.FF.W.0142.220912T2343Z-220913T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
443 PM MST Mon Sep 12 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southeastern Graham County in southeastern Arizona...
Southern Greenlee County in southeastern Arizona...
* Until 745 PM MST.
* At 443 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Graham and Southern Greenlee
Counties including South Hackberry Ranch Road and East Gas Line
Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3279 10930 3270 10922 3263 10926 3261 10934
3277 10937
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KRG1 follow-up statement
184
WGUS75 KTWC 130242
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
742 PM MST Mon Sep 12 2022
AZC009-011-130252-
/O.EXP.KTWC.FF.W.0142.000000T0000Z-220913T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-Greenlee AZ-
742 PM MST Mon Sep 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR
SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Tuesday for a
portion of Southeast Arizona.
LAT...LON 3279 10930 3270 10922 3263 10926 3261 10934
3277 10937
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:00 PM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 12, 1:00 PM MST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 100 PM MST Mon Sep 12 2022 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms through Tuesday. Thereafter, conditions start to dry out with a large decrease in rain chances. Temperatures will be near to below normal through the middle of the week, then increase to above normal. && .DISCUSSION...Afternoon WV imagery shows a shortwave trough just off the coast of northern Baja with a ridge near the AZ/NM border. This places our CWA in broad southerly flow ahead of the trough (remnants of TS Kay) which is gradually pushing east. Thunderstorms are off to an earlier start than yesterday as the atmosphere setup favorably with MLCAPE values up around 1500 J/KG. Combine that instability with 25-30 kts of 0-6km bulk shear, lift from the incoming shortwave and a stout dry slot nudging in and the threat for strong to severe thunderstorms will continue this afternoon into early evening. Main concerns will be strong winds and hail with the stronger storms. Storm motions will generally be towards the north at around 20 mph but with the potential for some training thunderstorms and an already saturated ground from yesterday, flash flooding will pose a threat as well. Shower and thunderstorm activity will gradually diminish tonight but we aren't out of the woods completely yet as the trough axis will still be just west of our area Tuesday. Western areas will be dry but enough moisture remains from Tucson eastward for scattered showers and thunderstorms once again Tuesday afternoon. Thereafter, dry westerly flow begins to dominate as moisture gets shunted to our east. Still enough moisture for a chance of showers and thunderstorms in the White Mountains but the rest of the forecast area will be dry. A benign weather pattern with warmer temperatures into the weekend and then we'll be watching for the possible return for some moisture later in the weekend and into early next week as the flow may become more southerly. && .AVIATION...Valid through 13/12Z. Expect numerous SHRA/TSRA to continue especially along and east of a KTUS-KTUS line into the evening before diminishing overnight. Cloud bases occasionally drop to around 5-8k ft AGL. Light and variable surface winds shift SWLY/WLY 8-12 kts this afternoon, with possible thunderstorm outflow winds of 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A weather disturbance will pass through the state through Tuesday, resulting in widespread rain chances. Locally heavy rainfall will be possible with some of the stronger showers or thunderstorms. A hotter weather pattern develops later in the week as high pressure aloft strengthens over the region. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ503>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Sep 12, 3:25 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM FLOOD 1 ESE GREEN VALLEY 31.84N 110.99W
09/11/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT ABREGO NORTH OF SAN VINCENT
DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 3:29 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM FLOOD 12 ENE THREE POINTS 32.16N 111.11W
09/12/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT OLD AJO HY NORTHEAST OF AJO
HY DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 3:30 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLOOD 10 NE THREE POINTS 32.15N 111.14W
09/12/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT OLD AJO WEST OF THE TUCSON
TRAP AND SKEET CLUB DUE TO FLOODING. FROM
PIMA COUNTY DOT.
&&
GRGSpecial weather statement, Sep 12, 3:38 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
338 PM MST Mon Sep 12 2022
AZZ503-504-122330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
338 PM MST Mon Sep 12 2022
...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...
At 338 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
South Tucson, Pascua Pueblo Yaqui Reservation, East Sahuarita,
Valencia West, Tucson International Airport, Summit, Tucson Estates
and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 259 and 267.
Interstate 19 between mile markers 46 and 63.
Route 86 between mile markers 163 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3194 11094 3195 11113 3224 11114 3221 11085
TIME...MOT...LOC 2238Z 184DEG 14KT 3200 11105
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMLocal storm report, Sep 12, 4:20 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 10 ENE THREE POINTS 32.13N 111.13W
09/12/2022 PIMA AZ PUBLIC
ROAD CLOSURE AT VAHALLA SOUTH OF LONG CAST
DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 4:27 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 11 NNE PATAGONIA 31.68N 110.65W
09/12/2022 SANTA CRUZ AZ TRAINED SPOTTER
3-4 INCHES OF WATER ON HIGHWAY 83 NEAR
SONOITA AT MILE POST 28.
&&
GRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:12 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Sep 11, 5:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 11, 5:21 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 11, 5:50 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Sep 11, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 11, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Sep 11, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Sep 11, 6:05 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 11, 6:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Sep 11, 6:32 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 58 min |
| Sep 11, 6:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Sep 11, 6:50 PM MST | Areal Flood Advisory | TWC | Pima | 102 min |
| Sep 11, 6:53 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 11, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 11, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Sep 11, 7:10 PM MST | Areal Flood Advisory | TWC | Pima | 15 min |
| Sep 11, 7:25 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 11, 7:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 11, 7:50 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 8:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 11, 8:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Sep 11, 8:52 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 11, 9:05 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 9:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 12, 1:58 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 20 hr |
| Sep 12, 12:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 41 min |
| Sep 12, 1:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 12, 1:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 12, 1:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 12, 1:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 1:56 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 2:44 PM MST | Flash Flood Warning | TWC | Pima | 106 min |
| Sep 12, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Sep 12, 3:03 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 12, 3:13 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Sep 12, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Sep 12, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Sep 12, 3:38 PM MST | Special Weather Statement | TWC | 52 min | |
| Sep 12, 3:46 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 119 min |
| Sep 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 3:52 PM MST | Tornado Warning | TWC | Pima, Pinal | 38 min |
| Sep 12, 3:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Sep 12, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Sep 12, 4:06 PM MST | Dust Storm Advisory | TWC | Cochise | 38 min |
| Sep 12, 4:06 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Sep 12, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.